ZocdocAnswersI have been experiencing shortness of breath and pain in the back side of my heart. What could it be?

Question

I have been experiencing shortness of breath and pain in the back side of my heart. What could it be?

I can also hear wheezing noises coming from my left lung....the right lung is fine.....This has been happening on a regular basis every time I exert myself a little....

Answer

Chest pain can be caused by many conditions including coronary artery disease (a blockage of the arteries feeding your heart), arrhythmia, pneumonia, aortic dissection, or pulmonary embolism (blood clot in your lung). Pain brought on by exertion indicates that the increased demands on your body during exertion (need for more oxygen) are straining your cardiopulmonary system. Many of these possible diagnoses are life threatening, so it is critical that you consult your doctor or, if you are unable to see a doctor in a timely manner, visit an emergency room or urgent care center for evaluation. A typical evaluation consists of a thorough history, physical exam, electrocardiogram, chest x-ray, and blood work. If this workup is unrevealing but your doctor is concerned about coronary artery disease, you may be referred for stress test. This consists of exercising on a treadmill and then determining if part of your heart is not receiving adequate blood flow. Other more advanced testing could include CT scan of your chest. However, it is not possible to determine which of these test is most appropriate without a thorough evaluation by a physician. Wheezing is typically caused by constriction of the airways in your lung. Wheezing from only your left lung suggest it is the only lung affected. Possible causes include pneumonia, edema (excess fluid in the lung), emphysema, asthma, or constriction caused by another inflammatory trigger. A physician would need to evaluate you to help determine which of these is the most likely diagnosis, and you may need to undergo a chest x-ray for further evaluation. Treatment often consists of an inhaler to deliver a medication directly to the airways, causing them to relax. Overall, it is difficult to determine what specifically is causing your symptoms. However, several serious illnesses, including coronary artery disease that could lead to a heart attack, are possible explanation, and I recommend you arrange for urgent evaluation by your primary care physician.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.